Illinois, 2007

Winter Weather in Illinois, December 6, 2007

December 6, 2007 · NWS DVN · 11 events in 11 counties and zones

On December 6, 2007 a fast moving upper level disturbance spread snow across much of the region. The snow fell for only about 5 to 7 hours with 2 to 4 inches accumulation common.

Where it happened

Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

On December 6, 2007 a fast moving upper level disturbance spread snow across much of the region. The snow fell for only about 5 to 7 hours with 2 to 4 inches accumulation common.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Dec 6, 1:52 PM CST, 28 minutes earlier.

Area forecast discussion, Dec 6, 1:52 PM CST, 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
152 PM CST THU DEC 6 2007

.SYNOPSIS...
SNOW IS KNOCKING ON OUR DOOR THIS AFTERNOON AS A CLIPPER ADVANCES
TOWARD THE CWA.  SUBJECTIVE 12Z UPPER AIR ANALYSIS INDICATES UPPER
WAVE AT 12Z EXTENDED FROM THE ND/MT BORDER SWD THROUGH WRN SD/NEB
AND INTO ERN CO.  ANOTHER SHORTWAVE UPSTREAM WAS NOTED OVER
SASK...WITH COLD AIR PUSH IN ITS WAKE AND 110M HEIGHT FALLS AT 500MB
AHEAD OF IT.  STRONG JET WAS PUNCHING IN BEHIND PLAINS
SHORTWAVE...WITH 100KT AS FAR INLAND AS WRN CO.  WARM AIR ADVECTION
WAS IN PLACE OVER THE CTRL PLAINS AT 850MB...WITH 40-45KT WINDS
PUSHING HIGHER DEWPOINTS AS WELL AS WARMER TEMPS INTO KS/NEB AHEAD
OF 850MB WAVE EXTENDING FROM ERN SD THROUGH SRN CO.  COLD AIR WAS
NOTED BEHIND THE 850MB WAVE...WITH -16C AT KGGW COMPARED TO 0C AT
KRAP.  STRONG NWLY WINDS WERE IN PLACE BEHIND THE SASK
SHORTWAVE...FEEDING THE COLD AIR INTO NRN MT/ND.  SURFACE WAVE
EXTENDED FROM N CTRL MN THROUGH CTRL NEB AND INTO NERN CO...WITH
SNOW ALONG AND AHEAD OF THAT WAVE.  AT 19Z...SNOW SHIELD HAD REACHED
AS FAR EAST AS A LINE FROM KMIW-KOTM-KIRK...OR JUST W OF THE CWA
BORDER.  VIS AND REPORTS UPSTREAM INDICATE 1-1.5 IN/HR SNOW RATES
UPSTREAM...WITH TOTALS AROUND 3-5 IN WHERE SNOW HAS PERSISTED TODAY.

&&

.SHORT TERM...TONIGHT AND TOMORROW...
MAIN FORECAST ISSUE IS EVOLUTION OF SNOW TODAY...THEN DURATION OF
CLOUDS/FOG BEHIND THE SYSTEM INTO TOMORROW. NOWCAST TOOLS INDICATE
SNOW WORKING INTO WRN CWA SHOULD REACH THE MS RIVER BY 21Z...WITH
HEAVIER SNOW RATES ESTABLISHING FAIRLY RAPIDLY BEHIND SNOW ONSET.
WITH CONTINUED MOISTURE ADVECTION AT 850MB...AS WELL AS STRONG
UPPER JET CONTINUING TO PUNCH INTO THE CTRL US AND SHORTWAVE
CONTINUING TO BOWL ACROSS THE CTRL PLAINS. HEAVIEST AXIS OF PCPN
HAS BEEN ROUGHLY NEAR THE I-80 CORRIDOR...OR BETWEEN HWY 30 AND
HWY 34. WITH WLY JET...EXPECT THIS TRACK TO CONTINUE ACROSS THE
REST OF IA INTO IL. AS SNOW WINDS DOWN...IT MAY CHANGE BRIEFLY TO
A LIGHT FREEZING RAIN AS DRY AIR IMPINGES ABOVE ABOUT 850MB BUT
SATURATION CONTINUES BELOW...WITH SFC TEMPS WELL BELOW FREEZING.
MENTIONED POTENTIAL IN THE ERN CWA AFTER 06Z AS PCPN WANES BUT
LEFT OUT OF THE REST OF THE AREA FOR NOW. FOG IS ALSO A
POSSIBILITY OVERNIGHT AND INTO THE MORNING WITH WEAK WARM/MOIST
AIR ADVECTION OVER THE FRESH SNOWPACK...AND PERSISTENT LOW CIGS
SEEM TO BE A LOCK WITH MOISTURE TRAPPED AT LOW LEVELS. HAVE GONE
CLOUDY ALL DAY TOMORROW...AND TWEAKED DOWN MAX TEMPS AS A
RESULT...WITH LITTLE DIURNAL AND LIKELY A SLOW WARMING TREND FROM
THIS EVENING THROUGH TOMORROW.

MAYES

.LONG TERM...SATURDAY THROUGH THURSDAY...
NEGATIVE FEEDBACK...MOST OF WHICH IS NOT LIKELY HANDLED AS OF YET
IN MODELS...IS NOW BEGINNING TO GAIN HIGH CONFIDENCE IN THE
FORECAST THROUGH TUESDAY. 3 TO 8 OF SNOW PACK...MORE IN
PLACES...WILL BE FOUND ACROSS NEARLY ALL OF THE UPPER MIDWEST
AFTER TONIGHT. THIS IS NOW BEGINNING TO SHOW UP IN MODELS...AS
THEY TREND TIGHTER AND FARTHER SOUTH WITH THE BAROCLINIC ZONE FROM
THE SURFACE UP THROUGH 850MB.

THE GFS AND UKMET SHOW MAINLY SNOW POTENTIAL FOR BOTH SATURDAY AND
SUNDAY NOW...AND THE ECMWF ALSO HAS TRENDED COOLER BUT REMAINS ON
TARGET FOR MAINLY SLEET AND FREEZING RAIN IN THE SOUTHEAST WITH SNOW
NORTHWEST.  SINCE THIS TREND TO COOL THE PATTERN WILL LIKELY
CONTINUE AT LEAST ONE MORE MODEL RUN BEFORE THEY TRULY CAPTURE THE
EXTENSIVE SNOW PACK AND STRENGTH OF THE ARCTIC HIGH...WE WILL SKEW
OUR FORECAST COLDER THAN THE LOWEST GUIDANCE AGAIN.

THERE REMAINS LOW CONFIDENCE ON AMOUNTS AND TIMING DURING THE ENTIRE
PERIOD...BUT ENOUGH OF A SIGNAL IS THERE FOR LIKELY POPS BOTH
SATURDAY AND SUNDAY. EARLY NEXT WEEK WILL SEE CONTAIN POPS FOR A
POTENTIAL WINTER EVENT...BUT SOLUTIONS ARE SO VARIED...THERE IS NO
CONFIDENCE IN ANY DETAILS OTHER THAN WE SHOULD BE CHILLY AT THE
SURFACE.

WE HAVE INTRODUCED THURSDAY AS DRY GIVEN ANY GOOD SIGNAL FOR PCPN.
...ERVIN...

&&

.AVIATION...
VFR CONDITIONS WILL DETERIORATE RAPIDLY BETWEEN 19-21Z AT ALL TAF
SITES AS UPPER-LEVEL WAVE BRINGS SNOW TO THE AREA. EXPECT CONDITIONS
TO FALL RAPIDLY TO IFR/LIFR WITHIN ABOUT AN HOUR OF SNOW
ONSET...LASTING FOR ABOUT 3-4 HRS BEFORE SNOW DECREASES.  CIGS WILL
REMAIN LOW TONIGHT AND INTO TOMORROW WITH LOW-LEVEL MOISTURE
PERSISTING AS A WEAK SURFACE TROUGH MOVES THROUGH.  ALSO EXPECT
PATCHY DENSE FOG AS WARM/MOIST AIR ADVECTS OVER THE NEW SNOW...AND
HAVE INCLUDED LOW VIS AT ALL SITES FOR A PERIOD THIS MORNING.
OVERALL A VERY PESSIMISTIC FORECAST WITH ONLY SLOW IMPROVEMENT
EXPECTED TOMORROW.

MAYES

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...SNOW ADVISORY UNTIL 3 AM CST FRIDAY FOR CLINTON-JACKSON-SCOTT.

     SNOW ADVISORY UNTIL MIDNIGHT CST TONIGHT FOR BENTON-BUCHANAN-
     CEDAR-DELAWARE-DES MOINES-DUBUQUE-HENRY IA-IOWA-JEFFERSON-
     JOHNSON-JONES-KEOKUK-LEE-LINN-LOUISA-MUSCATINE-VAN BUREN-
     WASHINGTON.

IL...SNOW ADVISORY UNTIL 3 AM CST FRIDAY FOR BUREAU-CARROLL-HANCOCK-
     HENDERSON-HENRY IL-JO DAVIESS-MCDONOUGH-MERCER-PUTNAM-ROCK
     ISLAND-STEPHENSON-WARREN-WHITESIDE.

MO...SNOW ADVISORY UNTIL MIDNIGHT CST TONIGHT FOR CLARK-SCOTLAND.

&&

MAYES/ERVIN
Hazardous weather outlook, Dec 6, 5:00 AM CST, 9 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
500 AM CST THU DEC 6 2007

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-071100-
BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO-
CLINTON IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL-
HENDERSON IL-HENRY IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA-
JO DAVIESS IL-JOHNSON IA-JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA-
MCDONOUGH IL-MERCER IL-MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL-
SCOTLAND MO-SCOTT IA-STEPHENSON IL-VAN BUREN IA-WARREN IL-
WASHINGTON IA-WHITESIDE IL-
500 AM CST THU DEC 6 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

PERIODS OF LIGHT TO MODERATE SNOW WILL DEVELOP THIS AFTERNOON AND
CONTINUE INTO THE LATE EVENING AND EARLY OVERNIGHT HOURS WITH SNOW
ACCUMULATIONS OF 2 TO 4 INCHES EXPECTED. TEMPERATURES BELOW FREEZING
WILL ALLOW THE SNOW TO ACCUMULATE ON AREA ROADWAYS MAKING FOR SLICK
DRIVING CONDITIONS. A SNOW ADVISORY REMAINS IN EFFECT FOR THE ENTIRE
REGION. INTERESTED INDIVIDUALS SHOULD MONITOR LOCAL WINTER WEATHER
AND PUBLIC FORECAST PRODUCTS FOR FURTHER INFORMATION ON THIS EVENT.

AFTER MIDNIGHT...AREAS OF FOG WILL DEVELOP THAT MAY BECOME LOCALLY
DENSE TOWARD MORNING WITH SCATTERED FLURRIES.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

AREAS OF DENSE FOG MAY LAST WELL INTO LATE FRIDAY MORNING BEFORE
DECREASING. REDUCED VISIBILITIES AND SLICK ROADS FROM THE RECENT
SNOWFALL MAY MAKE FOR A POTENTIALLY TREACHEROUS FRIDAY MORNING
COMMUTE.

LONGER RANGE INDICATIONS STILL SUGGEST THAT THE WEATHER OVER THE
UPCOMING WEEKEND AND EARLY NEXT WEEK WILL CONTINUE TO BE UNSETTLED.
SEVERAL SYSTEMS MAY IMPACT THE AREA WITH SNOW...SLEET AND FREEZING
RAIN FROM SATURDAY THROUGH NEXT TUESDAY. AT THIS TIME...IT IS STILL
UNCLEAR HOW MUCH AND WHERE OF EACH TYPE OF PRECIPITATION WILL OCCUR.
BUT LATEST TRENDS ARE SHOWING SIGNS FOR BOTH ACCUMULATING SNOW AND
ICE TO IMPACT PORTIONS OF THE OUTLOOK AREA SATURDAY AND SATURDAY
NIGHT. STAY TUNED FOR LATER FORECASTS AND UPDATES CONCERNING THIS
POTENTIALLY ACTIVE PERIOD FOR WINTRY WEATHER.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.  PLEASE
REPORT SNOW AMOUNTS AND ROAD CONDITIONS TO THE FORECAST OFFICE IN THE
QUAD CITIES.

NICHOLS/12

In the hours before

Special weather statement, Dec 6, 1:16 PM CST, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
116 PM CST THU DEC 6 2007

ILZ001-002-007-009-017-018-062230-
JO DAVIESS-STEPHENSON-CARROLL-WHITESIDE-BUREAU-PUTNAM-
INCLUDING THE CITIES OF...GALENA...FREEPORT...MOUNT CARROLL...
STERLING...ROCK FALLS...PRINCETON...HENNEPIN
116 PM CST THU DEC 6 2007

...SNOW TO DEVELOP LATE THIS AFTERNOON...

SNOW WILL SPREAD EAST...REACHING NORTHWEST ILLINOIS BY 430 PM. THE
SNOW WILL BEGIN TO RAPIDLY ACCUMULATE SHORTLY AFTER IT
BEGINS...WITH SEVERAL INCHES EXPECTED BY EARLY EVENING. ROADS WILL
QUICKLY BECOME SNOW COVERED AND SLICK...AND VISIBILITIES WILL DROP
BELOW A MILE.

IAZ041-042-053-054-065>068-ILZ015-016-024>026-035-062230-
DELAWARE-DUBUQUE-JONES-JACKSON-CEDAR-CLINTON-MUSCATINE-SCOTT-
ROCK ISLAND-HENRY IL-MERCER-HENDERSON-WARREN-MCDONOUGH-
INCLUDING THE CITIES OF...MANCHESTER...DUBUQUE...ANAMOSA...
MAQUOKETA...TIPTON...CLINTON...MUSCATINE...BETTENDORF...
DAVENPORT...MOLINE...ROCK ISLAND...KEWANEE...ALEDO...OQUAWKA...
MONMOUTH...MACOMB
116 PM CST THU DEC 6 2007

...HEAVY SNOW TO DEVELOP LATE THIS AFTERNOON...

SNOW WILL SPREAD EAST...REACHING LOCATIONS ALONG THE MISSISSIPPI
RIVER BETWEEN 2 AND 3 PM. HEAVY SNOW CAN BE EXPECTED AT TIMES LATE
THIS AFTERNOON THROUGH THIS EVENING. THE SNOW WILL BEGIN TO
RAPIDLY ACCUMULATE SHORTLY AFTER IT BEGINS...WITH SEVERAL INCHES
EXPECTED BY EARLY EVENING. ROADS WILL QUICKLY BECOME SNOW COVERED
AND SLICK...AND VISIBILITIES WILL DROP BELOW A HALF MILE AT TIMES.

IAZ040-051-052-063-064-076>078-087>089-098-099-ILZ034-MOZ009-010-
062230-
BUCHANAN-BENTON-LINN-IOWA-JOHNSON-KEOKUK-WASHINGTON-LOUISA-
JEFFERSON-HENRY IA-DES MOINES-VAN BUREN-LEE-HANCOCK-SCOTLAND-
CLARK-
INCLUDING THE CITIES OF...INDEPENDENCE...VINTON...CEDAR RAPIDS...
MARENGO...IOWA CITY...SIGOURNEY...WASHINGTON...WAPELLO...
FAIRFIELD...MOUNT PLEASANT...BURLINGTON...KEOSAUQUA....
FORT MADISON...CARTHAGE...MEMPHIS...KAHOKA
116 PM CST THU DEC 6 2007

...HEAVY SNOW THIS AFTERNOON...

HEAVY SNOW CAN BE EXPECTED AT TIMES LATE THIS AFTERNOON THROUGH
THIS EVENING. THE SNOW WILL BEGIN TO RAPIDLY ACCUMULATE SHORTLY
AFTER IT BEGINS...WITH 3 INCHES OR MORE EXPECTED BY EARLY EVENING.
ROADS WILL QUICKLY BECOME SNOW COVERED AND SLICK...AND
VISIBILITIES WILL DROP BELOW A HALF MILE AT TIMES.

ERVIN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

11 winter weather. Local standard time, as filed.

Winter Weather, Hancock

When
December 6, 2:20 PM CST to 8:15 PM CST
Where
Hancock forecast zone
Reported by
Trained Spotter
Coordinates
40.404, -91.165 (the zone’s center; the record gives no point)

Winter Weather, Mercer

When
December 6, 3:00 PM CST to 8:00 PM CST
Where
Mercer forecast zone
Reported by
Trained Spotter
Coordinates
41.205, -90.741 (the zone’s center; the record gives no point)

Winter Weather, Henderson

When
December 6, 3:30 PM CST to 8:00 PM CST
Where
Henderson forecast zone
Reported by
Trained Spotter
Coordinates
40.818, -90.925 (the zone’s center; the record gives no point)

Winter Weather, McDonough

When
December 6, 3:30 PM CST to 8:30 PM CST
Where
McDonough forecast zone
Reported by
Trained Spotter
Coordinates
40.456, -90.678 (the zone’s center; the record gives no point)

Winter Weather, Rock Island

When
December 6, 3:30 PM CST to 8:35 PM CST
Where
Rock Island forecast zone
Reported by
Trained Spotter
Coordinates
41.467, -90.567 (the zone’s center; the record gives no point)

Winter Weather, Warren

When
December 6, 3:30 PM CST to 8:30 PM CST
Where
Warren forecast zone
Reported by
Trained Spotter
Coordinates
40.849, -90.615 (the zone’s center; the record gives no point)

Winter Weather, Carroll

When
December 6, 4:00 PM CST to 10:00 PM CST
Where
Carroll forecast zone
Reported by
Trained Spotter
Coordinates
42.069, -89.934 (the zone’s center; the record gives no point)

Winter Weather, Henry

When
December 6, 4:00 PM CST to 9:00 PM CST
Where
Henry forecast zone
Reported by
Trained Spotter
Coordinates
41.353, -90.131 (the zone’s center; the record gives no point)

Winter Weather, Jo Daviess

When
December 6, 4:00 PM CST to 10:30 PM CST
Where
Jo Daviess forecast zone
Reported by
Trained Spotter
Coordinates
42.366, -90.212 (the zone’s center; the record gives no point)

Winter Weather, Stephenson

When
December 6, 4:30 PM CST to 10:30 PM CST
Where
Stephenson forecast zone
Reported by
Trained Spotter
Coordinates
42.352, -89.662 (the zone’s center; the record gives no point)

Winter Weather, Whiteside

When
December 6, 5:00 PM CST to 10:00 PM CST
Where
Whiteside forecast zone
Reported by
Trained Spotter
Coordinates
41.756, -89.914 (the zone’s center; the record gives no point)

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2007Every state in 2007This day in weather historyWarnings in Illinois, December 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 67217, 67222, 67218, 67221, 67223, 67225, 67216, 67219, 67220, 67224, 67226.